Inertial Manifolds: The Reduction Principle

  • George R. Sell
  • Yuncheng You
Part of the Applied Mathematical Sciences book series (AMS, volume 143)

Abstract

In the previous chapters, we have seen several illustrations of finite dimensional structures within the infinite dimensional dynamical systems. For example, many dissipative systems have global attractors, and oftentimes, the attractor A has finite Hausdorff and fractal dimensions. During the last few years it has been shown that some infinite dimensional nonlinear dissipative evolutionary equations have inertial manifolds. We will give the definition shortly.

Keywords

Strong Solution Invariant Manifold Mild Solution Global Attractor Unique Fixed Point 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Additional Readings

  1. D B Henry (1981), Geometric Theory of Semilinear Parabolic Equations, Lecture Notes in Mathematics, No 840, Springer Verlag, New York.Google Scholar
  2. P Constantin, C Foias, B Nicolaenko, and R Temam (1988), Integral Manifolds and Inertial Manifolds for Dissipative Partial Differential Equations, Appl Math Sciences, No 70, Springer Verlag, New York.Google Scholar
  3. J Mallet-Paret and G R Sell (1988), Inertial manifolds for reaction diffusion equations in higher space dimensions, J Am Math Soc 1, 805–866.MathSciNetCrossRefGoogle Scholar
  4. R J Sacker (1965), A new approach to the perturbation theory of invariant surfaces, Comm Pure Appl Math 18, 717–732.MathSciNetMATHCrossRefGoogle Scholar
  5. E Fabes, M Luskin and G R Sell (1991), Construction of inertial manifolds by elliptic regularization, J Dynamics Differential Equations 89, 355–387.MathSciNetMATHCrossRefGoogle Scholar
  6. R J Sacker (1969), A perturbation theorem for invariant manifolds and Hölder continuity, J Math Mech 18, 705–762.MathSciNetMATHGoogle Scholar
  7. R Maíié (1977), Reduction of semilinear parabolic equations to finite dimensional C1 flows, Lecture Notes in Math, vol 597, Springer Verlag, New York, pp. 361–378.Google Scholar
  8. C Foias, G R Sell and E S Titi (1989), Exponential tracking and approximation of inertial manifolds for dissipative equations, J Dynamics Differential Equations 1, 199–244.MathSciNetMATHCrossRefGoogle Scholar
  9. A Eden, C Foias, and B Nicolaenko (1994), Exponential attractors of optimal Lyapunov dimension for the Navier-Stokes equations, J Dynamics Differential Equations 6, 301–323.MathSciNetMATHCrossRefGoogle Scholar
  10. A Eden, C Foias, B Nicolaenko, and R Temam (1994), Exponential Attractors for Dissipative Evolution Equations, Research in Applied Mathematics Series, Masson, Paris.Google Scholar
  11. X Mora and J Solà-Morales (1989), Inertial manifolds of damped semilinear wave equations, Attractors, Inertial Manifolds and their Approximation (Marseille-Luminy, 1987), RAIRO Model Math Anal Numer, vol. 23, pp. 489–505.MathSciNetMATHGoogle Scholar
  12. M Taboada and Y You (1992), Global attactor, inertial manifolds and stabilizaton of nonlinear damped beam equations, IMA Preprint, No 851.Google Scholar
  13. Y You (1993a), Spillover problem and global dynamics of nonlinear beam equations, in: Differential Equations, Dynamical Systems and Control Science, K D Elworthy, W N Everitt, and E B Lee (eds), Marcel Dekker, New York, pp. 891–912.Google Scholar
  14. Y You (1996a), Inertial manifolds and stabilization of nonlinear beam equations with Balakrishnan-Taylor damping, Abstr Appl Anal 1, 83–102.MathSciNetMATHCrossRefGoogle Scholar
  15. Y You (1996b), Nonlinear wave equations with asymptotically monotone damping, in: Theory and Applications of Nonlinear Operators of Accretive and Monotone Type, ( AG Kartsatos, ed.), Marcel Dekker, New York, pp. 299–311.Google Scholar
  16. G Bianchi and A Marzocchi (1998), Inertial manifold for the motion of strongly damped nonlinear elastic beams, NoDEA Nonlinear Differential Equations 5, 181–192.MathSciNetMATHCrossRefGoogle Scholar

Additional Readings

  1. S-N Chow, K Lu, and G R Sell (1992), Smoothness of inertial manifolds, J Math Anal Appl 169, 283–312.MathSciNetMATHCrossRefGoogle Scholar
  2. P Constantin, C Foias, B Nicolaenko, and R Temam (1988), Integral Manifolds and Inertial Manifolds for Dissipative Partial Differential Equations, Appl Math Sciences, No 70, Springer Verlag, New York.Google Scholar
  3. E Fabes, M Luskin and G R Sell (1991), Construction of inertial manifolds by elliptic regularization, J Dynamics Differential Equations 89, 355–387.MathSciNetMATHCrossRefGoogle Scholar
  4. C Foias, B Nicolaenko, and R Temam (1989), Spectral barriers and inertial manifolds for dissipative partial differential equations, J Dynamics Differential Equations 1, 45–73.MathSciNetMATHCrossRefGoogle Scholar
  5. C Foias, G R Sell and R Temam (1988), Inertial manifolds for nonlinear evolutionary equations, J Differential Equations 73, 309–353.MathSciNetMATHCrossRefGoogle Scholar
  6. C Foias, G R Sell and E S Titi (1989), Exponential tracking and approximation of inertial manifolds for dissipative equations, J Dynamics Differential Equations 1, 199–244.MathSciNetMATHCrossRefGoogle Scholar
  7. M S Jolly (1989), Explicit construction of an inertial manifold for a reaction diffusion equation, J Differential Equations 78, 220–261.MathSciNetMATHCrossRefGoogle Scholar
  8. J Mallet-Paret (1988), Morse decompositions for delay differential equations, J Differential Equations 72, 270–315.MathSciNetMATHCrossRefGoogle Scholar
  9. J Mallet-Paret, G R Sell, and Z Shao (1993), Obstructions for the existence of normally hyperbolic inertial manifolds, Indiana J Math 42, 1027–1055.MathSciNetMATHCrossRefGoogle Scholar
  10. M Marion (1989a), Inertial manifolds associated to partly dissipative reaction diffusion equations, J Math Anal Appl 143, 295–326.MathSciNetMATHCrossRefGoogle Scholar
  11. R Rosa and R Temam (1996), Inertial manifolds and normal hyperbolicity, Acta Appl Math 45, 1–50.MathSciNetMATHCrossRefGoogle Scholar
  12. G R Sell and M Taboada (1992), Local dassipitavity and attractors for the KuramotoSivashinsky equation in thin 2D domains, Nonlinear Anal 18, 671–687.MathSciNetMATHCrossRefGoogle Scholar
  13. G R Sell and Y You (1992), Inertial manifolds: The non-self adjoint case, J Differential Equations 96, 203–255.MathSciNetMATHCrossRefGoogle Scholar
  14. Z Shao (1998), Existence of inertial manifolds for partly dissipative reaction diffusion systems in higher space dimensions, J Differential Equations 144, 1–43.MathSciNetMATHCrossRefGoogle Scholar
  15. M Taboada and Y You (1992), Global attactor, inertial manifolds and stabilizaton of nonlinear damped beam equations, IMA Preprint, No 851.Google Scholar
  16. R Temam (1988), Infinite Dimensional Dynamical Systems in Mechanics and Physics, Applied Mathematical Sciences, Vol 68, Springer Verlag, New York.CrossRefGoogle Scholar
  17. Y You (1993b), Inertial manifolds and stabilization of nonlinear elastic systems with structural damping, in: Differential Equations with Applications to Mathematical Physics, W F Ames, E Harrell, and J V Herod (eds), Academic Press, New York, pp. 335–346.CrossRefGoogle Scholar
  18. Y You (1996a), Inertial manifolds and stabilization of nonlinear beam equations with Balakrishnan-Taylor damping, Abstr Appl Anal 1, 83–102.MathSciNetMATHCrossRefGoogle Scholar
  19. Y You (1996b), Nonlinear wave equations with asymptotically monotone damping, in: Theory and Applications of Nonlinear Operators of Accretive and Monotone Type, ( AG Kartsatos, ed.), Marcel Dekker, New York, pp. 299–311.Google Scholar
  20. G R Sell (2001), References on dynamical systems, http://www.math.umn.edu/sell/.

Copyright information

© Springer Science+Business Media New York 2002

Authors and Affiliations

  • George R. Sell
    • 1
  • Yuncheng You
    • 2
  1. 1.School of MathematicsUniversity of MinnesotaMinneapolisUSA
  2. 2.Department of MathematicsUniversity of South FloridaTampaUSA

Personalised recommendations